Alert archive / Alabama / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 13, NWS Birmingham, AL

March 14, 2019Lamar County, Pickens County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Mar 14, 2019, 2:23 PM CDT for Lamar County, Pickens County, Alabama. It was in force for 52 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 14, 2019, 2:23 PM CDT (19:23 UTC)
Expired
Mar 14, 2019, 3:15 PM CDT
In force
52 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Lamar County, AL, Pickens County, AL

The radar

The Columbus AFB radar (KGWX), 40 km from the middle of the area, began a volume at 19:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 14, 2:47 PM CDTHAIL 1.52 Ssw Hightogy, AL
Mar 14, 2:50 PM CDTHAIL 13 Ese Hightogy, AL
Mar 14, 3:02 PM CDTTSTM WND DMG3 Wnw Melborne, ALA FEW TREES BLOWN DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 24 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 14, 12:11 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 7.4 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2019-03-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2019-03-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 522 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
822 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
522 m²/s²
0-3 km storm-relative helicity
618 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

276 
WUUS54 KBMX 141923
SVRBMX
ALC075-107-142015-
/O.NEW.KBMX.SV.W.0013.190314T1923Z-190314T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
223 PM CDT THU MAR 14 2019

The National Weather Service in Birmingham has issued a

* Severe Thunderstorm Warning for...
  Northwestern Pickens County in west central Alabama...
  Southern Lamar County in west central Alabama...

* Until 315 PM CDT.

* At 222 PM CDT, a severe thunderstorm was located near Steens, or
  near Columbus, moving northeast at 50 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Millport, Kennedy, Cody, Star, Hightogy, Forest, Melborne and Shaw.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A Tornado Watch remains in effect until 700 PM CDT for west central
Alabama.

LAT...LON 3365 8826 3377 8795 3353 8795 3352 8793
      3344 8829
TIME...MOT...LOC 1922Z 246DEG 43KT 3352 8834 

HAIL...1.00IN
WIND...60MPH
 
$$

87/GRANTHAM
3 follow-up statements
982 
WWUS54 KBMX 141929
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
229 PM CDT THU MAR 14 2019

ALC075-107-142015-
/O.CON.KBMX.SV.W.0013.000000T0000Z-190314T2015Z/
Pickens AL-Lamar AL-
229 PM CDT THU MAR 14 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM CDT
FOR NORTHWESTERN PICKENS AND SOUTHERN LAMAR COUNTIES...

At 229 PM CDT, a severe thunderstorm was located near Steens, or 9
miles west of Millport, moving northeast at 50 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Millport, Kennedy, Cody, Star, Hightogy, Forest, Melborne and Shaw. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A Tornado Watch remains in effect until 700 PM CDT for west central
Alabama.

LAT...LON 3365 8826 3377 8795 3353 8795 3352 8793
      3344 8829
TIME...MOT...LOC 1929Z 246DEG 43KT 3356 8824 

HAIL...1.75IN
WIND...60MPH
 
$$

87/GRANTHAM
797 
WWUS54 KBMX 141942
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
242 PM CDT THU MAR 14 2019

ALC107-141952-
/O.CAN.KBMX.SV.W.0013.000000T0000Z-190314T2015Z/
Pickens AL-
242 PM CDT THU MAR 14 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN PICKENS COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 700 PM CDT for west central
Alabama.

LAT...LON 3370 8813 3377 8795 3355 8795 3352 8805
      3353 8806 3353 8815 3366 8822
TIME...MOT...LOC 1942Z 245DEG 39KT 3361 8809 

$$

ALC075-142015-
/O.CON.KBMX.SV.W.0013.000000T0000Z-190314T2015Z/
Lamar AL-
242 PM CDT THU MAR 14 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM CDT
FOR SOUTHERN LAMAR COUNTY...

At 242 PM CDT, a severe thunderstorm was located near Millport,
moving northeast at 45 mph.

HAZARD...Tennis ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Millport, Kennedy, Cody, Hightogy and Star. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A Tornado Watch remains in effect until 700 PM CDT for west central
Alabama.

LAT...LON 3370 8813 3377 8795 3355 8795 3352 8805
      3353 8806 3353 8815 3366 8822
TIME...MOT...LOC 1942Z 245DEG 39KT 3361 8809 

HAIL...2.50IN
WIND...60MPH
 
$$

87/GRANTHAM
677 
WWUS54 KBMX 141951
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
251 PM CDT THU MAR 14 2019

ALC075-142015-
/O.CON.KBMX.SV.W.0013.000000T0000Z-190314T2015Z/
Lamar AL-
251 PM CDT THU MAR 14 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM CDT
FOR SOUTHEASTERN LAMAR COUNTY...

At 250 PM CDT, a severe thunderstorm was located over Belk, or 8
miles west of Fayette, moving northeast at 50 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Kennedy and Cody. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A Tornado Watch remains in effect until 700 PM CDT for west central
Alabama.

LAT...LON 3354 8801 3370 8809 3377 8795 3356 8795
TIME...MOT...LOC 1950Z 246DEG 43KT 3365 8797 

HAIL...1.75IN
WIND...60MPH
 
$$

87/GRANTHAM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 14, 1:41 PM CDT, 42 minutes earlier.

Area forecast discussion, Mar 14, 1:41 PM CDT, 42 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
141 PM CDT Thu Mar 14 2019

.UPDATE...
MESOSCALE UPDATE.

&&

.SHORT TERM...

Showers and a few thunderstorms are moving into our far northwest
counties at this time with potential for some severe thunderstorms
containing a risk for winds, hail and a few tornadoes.

Sufficient wind shear exists across our western and northern
counties for severe thunderstorms and the risk of tornadoes this
afternoon and evening. Sufficient instability is more confined to
our western counties at this point but is expected to expand
further east into the central portion of our forecast area later
this afternoon and evening.

BMX 14/18z sounding continues to indicate a cap in the 800-700 mb
layer but surface temperatures have warmed enough to result in
some positive buoyancy that is able to overcome the warm layer
aloft. This along with increased forcing is allowing showers to
increase in coverage across our western counties.

The risk for thunderstorms, some strong to severe, will persist
through the rest of the afternoon across our northwest and west-
central counties then the risk shifts eastward toward the I-65
corridor from late afternoon through early evening. The best
combination of wind shear along with instability will reside
generally near and north of the I-20 corridor.

Instability is expected to wane through the evening across our
eastern counties as dynamics pull northeast into the Tennessee
River Valley tonight. As a result the severe storm potential
gradually decreases this evening and into the overnight hours.

Shower and thunderstorm activity will continue, however, as this
system slides east across the entire area this afternoon and
tonight followed by cold air advection becoming dominant from west
to east tonight and into Friday. Lows will range from the mid 40's
northwest to the mid 60's overnight while highs Friday will
struggle to reach the low 60's across much of our forecast area
with exception being our far southeast counties where highs will
manage to reach near 70.

Dry conditions are forecast Friday night and into the day
Saturday with lows ranging from mid 30's northwest to the mid 40's
southeast. Highs will range from the mid 50's northwest to the
low 60's southeast.

05

.LONG TERM...
Friday through Wednesday.

By Friday morning the surface cold front has cleared our southeast
counties. Have kept the mention of chance and likely post frontal
PoPs generally along and south of the I-59 corridor as low and mid
level RH values remain nearly saturated and forcing is maintained in
the upper levels. Rain chances gradually decrease from northwest to
southeast throughout the day Friday. Noticeably cooler temperatures
are expected Friday night as northerly winds advect cooler air into
the area. Cloud cover and elevated winds should prevent frost in our
far northern counties Friday evening.

A less active and quieter weather is expected for the latter part of
the weekend into much of next week. By Saturday, upper level
troughing has pushed towards the east coast, while split flow begins
to dominate the west coast. Subsidence and confluent flow
characterize the upper levels, while the surface is dominated by
high pressure. For much of this period, conditions will be drier
and cooler for Central Alabama. High temperatures will generally
be in the 50's and 60's. Low temperatures ranging from the upper
30's to 40's. The exception will be for Saturday night as low
temperatures in our northern counties will be in the low 30's.
Clear skies and calm to light surface winds could allow for patchy
frost to develop in our far northern counties Saturday night.
Will continue to monitor the potential for frost through the
remainder of the period as moisture associated with upper level
waves of energy and surface wind speed could impact development.

07

&&

.AVIATION...
18Z TAF Discussion.

Radar currently showing TSRA convection across MS with only a few
showers across Central Alabama. That will change as MS convection
moves into the west part of the state over the next hour or two.
Have timed convection with pre-frontal and front for terminals.
Some sites will go VFR for a few hours this afternoon outside of
convection, but should go down this evening as front nears. Winds
stay up this afternoon then shift as front nears. Post front rain
is possible for some for early Friday.

08

&&

.FIRE WEATHER...

Showers and thunderstorms will develop this afternoon, becoming
more widespread during the late afternoon and evening. A few
strong to severe storms are possible this afternoon and evening
especially west of Interstate 59. Winds will be gusty now through
this evening. However, with high relative humidity and saturated
soil conditions, there are no fire weather concerns expected at
this time. Rain lingers into Friday. Dry conditions are expected
for the weekend on through the beginning of next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     53  60  37  55  35 /  90  30   0   0   0
Anniston    54  60  39  57  36 /  90  50  10   0   0
Birmingham  53  61  39  57  37 /  90  20   0   0   0
Tuscaloosa  53  62  41  58  37 /  90  20  10   0   0
Calera      54  60  40  57  38 /  90  40  10   0   0
Auburn      59  62  42  59  39 /  70  70  20  10   0
Montgomery  60  62  44  61  40 /  80  70  20  10   0
Troy        61  64  45  60  41 /  70  70  40  10   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
Wind Advisory until 6 PM CDT this evening for the following
counties: Bibb...Blount...Calhoun...Cherokee...Clay...Cleburne...
Etowah...Fayette...Greene...Hale...Jefferson...Lamar...Marion...
Pickens...Randolph...Shelby...St. Clair...Sumter...Talladega...
Tuscaloosa...Walker...Winston.

&&
Hazardous weather outlook, Mar 14, 12:58 PM CDT, 1 hour 25 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
1258 PM CDT Thu Mar 14 2019

ALZ011>015-017>050-152100-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
1258 PM CDT Thu Mar 14 2019

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Severe storms are possible through 1 AM Friday. While isolated
severe storms are possible as far south as a Demopolis to Clanton to
Wedowee line, the highest threat will be along and west of the
Interstate 59 corridor. Threats will include isolated tornadoes and
quarter size hail, with isolated damaging winds also possible.

Breezy conditions will continue today. Gradient winds could gust as
high as 35 mph through 6 PM along and north of a Demopolis to Calera
to Wedowee line.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Temperatures are expected to drop into the low 30s in far northern
counties on Sunday morning, and some isolated locations could drop
below freezing.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
this afternoon and evening.

08

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 13, 9:46 PM CDTWind AdvisoryBMXBibb, Blount, Calhoun, Cherokee, Clay, Cleburne and 16 more20 hr
Mar 14, 1:21 PM CDTSevere Thunderstorm WarningBMXLamar, Marion54 min
Mar 14, 2:41 PM CDTSevere Thunderstorm WarningBMXFayette64 min
Mar 14, 2:59 PM CDTSevere Thunderstorm WarningBMXLamar, Pickens24 min
Mar 14, 3:37 PM CDTSevere Thunderstorm WarningBMXWalker53 min
Mar 14, 3:46 PM CDTSevere Thunderstorm WarningBMXFayette, Pickens, Tuscaloosa44 min
Mar 14, 4:18 PM CDTSevere Thunderstorm WarningBMXBlount, Jefferson, Walker42 min
Mar 14, 4:24 PM CDTSevere Thunderstorm WarningBMXWalker39 min
Mar 14, 4:33 PM CDTSevere Thunderstorm WarningBMXTuscaloosa57 min
Mar 14, 4:42 PM CDTSevere Thunderstorm WarningBMXGreene, Sumter52 min
Mar 14, 4:51 PM CDTSevere Thunderstorm WarningBMXJefferson39 min
Mar 14, 4:53 PM CDTSevere Thunderstorm WarningBMXBlount, Etowah, St. Clair82 min
Mar 14, 4:58 PM CDTTornado WarningBMXBlount32 min
Mar 14, 5:13 PM CDTTornado WarningBMXEtowah, St. Clair28 min
Mar 14, 5:17 PM CDTSevere Thunderstorm WarningBMXHale58 min
Mar 14, 5:24 PM CDTSevere Thunderstorm WarningBMXBlount, Jefferson, St. Clair66 min
Mar 14, 5:39 PM CDTSpecial Weather StatementBMXWinston36 min
Mar 14, 5:56 PM CDTTornado WarningBMXSt. Clair34 min
Mar 14, 6:00 PM CDTAreal Flood AdvisoryBMXBlount, Etowah, Jefferson, Walker2 hr
Mar 14, 6:04 PM CDTSevere Thunderstorm WarningBMXBibb, Perry56 min
Mar 14, 6:07 PM CDTSevere Thunderstorm WarningBMXCalhoun, Cherokee, Etowah68 min
Mar 14, 6:13 PM CDTTornado WarningBMXBibb, Perry47 min
Mar 14, 6:17 PM CDTTornado WarningBMXCalhoun38 min
Mar 14, 6:50 PM CDTSevere Thunderstorm WarningBMXCleburne29 min
Mar 14, 6:50 PM CDTTornado Warning Tornado observedBMXBibb, Chilton40 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.